Alert archive / Florida / Coastal Flood Statements in 2009

Coastal Flood Statement 41, NWS Miami, FL

December 12, 2009Broward County, Miami-Dade County, Palm Beach County, Florida

NWS Miami, FL issued this coastal flood statement at Dec 12, 2009, 3:16 AM EST for Broward County, Miami-Dade County, Palm Beach County, Florida. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
Dec 12, 2009, 3:16 AM EST (08:16 UTC)
Expired
Dec 13, 2009, 4:00 AM EST
In force
25 hr
Issued by
NWS Miami, FL

Counties Broward County, FL, Miami-Dade County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 59 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 8.3 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2009-12-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2009-12-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
719 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS42 KMFL 120816
CFWMFL

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
316 AM EST SAT DEC 12 2009

...HIGH RISK OF RIP CURRENTS ATLANTIC BEACHES...


FLZ168-172-173-121630-
/O.NEW.KMFL.CF.S.0041.091212T0816Z-091213T0000Z/
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
316 AM EST SAT DEC 12 2009

A STEADY NORTHEAST WIND OF 15 TO 20 KNOTS WILL CREATE A HIGH RISK
OF RIP CURRENTS AT THE BEACHES OF PALM BEACH, BROWARD AND MIAMI 
DADE COUNTIES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN
PULL EVEN A STRONG SWIMMER FROM NEAR OR INSIDE THE SAND BAR INTO
DEEPER WATER. DUE TO THE LIFE THREATENING DANGERS THAT THESE
STRONG CURRENTS OF WATER POSE...SWIMMING IS NOT ADVISED.

IF YOU DO GO INTO THE WATERS...SWIM AT GUARDED BEACHES AND HEED
THE ADVICE OF THE BEACH PATROL. IF CAUGHT IN THE SEAWARD PULL OF A
RIP CURRENT DO NOT ATTEMPT TO MOVE DIRECTLY TOWARD SHORE.
INSTEAD...MOVE SIDEWAYS ACROSS THE RIP CURRENT UNTIL THE PULL
EASES.

AN ALTERNATE METHOD OF ESCAPE IS TO LET THE RIP CURRENT PULL YOU
SEAWARD 50 TO 100 YARDS...WHERE THE FORCE WEAKENS...AND THEN SWIM
TOWARD THE BEACH AT AN ANGLE AWAY FROM THE CURRENT.



$$
2 follow-up statements
000 
WHUS42 KMFL 121934
CFWMFL

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
234 PM EST SAT DEC 12 2009

...HIGH RISK OF RIP CURRENTS ATLANTIC BEACHES...

FLZ168-172-173-130300-
/O.EXT.KMFL.CF.S.0041.000000T0000Z-091213T0300Z/
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
234 PM EST SAT DEC 12 2009

A STEADY NORTHEAST WIND OF 15 TO 20 KNOTS WILL CONTINUE TO RESULT
IN A HIGH RISK OF RIP CURRENTS AT THE ATLANTIC BEACHES OF PALM
BEACH...BROWARD AND MIAMI DADE COUNTIES THIS AFTERNOON AND
EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN
PULL EVEN A STRONG SWIMMER FROM NEAR OR INSIDE THE SAND BAR INTO
DEEPER WATER. DUE TO THE LIFE THREATENING DANGERS THAT THESE
STRONG CURRENTS OF WATER POSE...SWIMMING IS NOT ADVISED.

IF YOU DO GO INTO THE WATERS...SWIM AT GUARDED BEACHES AND HEED
THE ADVICE OF THE BEACH PATROL. IF CAUGHT IN THE SEAWARD PULL OF
A RIP CURRENT DO NOT ATTEMPT TO MOVE DIRECTLY TOWARD SHORE.
INSTEAD...MOVE SIDEWAYS ACROSS THE RIP CURRENT UNTIL THE PULL
EASES.

AN ALTERNATE METHOD OF ESCAPE IS TO LET THE RIP CURRENT PULL YOU
SEAWARD 50 TO 100 YARDS...WHERE THE FORCE WEAKENS...AND THEN SWIM
TOWARD THE BEACH AT AN ANGLE AWAY FROM THE CURRENT.

$$
000 
WHUS42 KMFL 130257
CFWMFL

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
957 PM EST SAT DEC 12 2009

...HIGH RISK OF RIP CURRENTS ATLANTIC BEACHES...

FLZ168-172-173-130900-
/O.EXT.KMFL.CF.S.0041.000000T0000Z-091213T0900Z/
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
957 PM EST SAT DEC 12 2009

A STEADY EAST WIND OF 15 TO 20 KNOTS WILL CONTINUE TO RESULT IN A
HIGH RISK OF RIP CURRENTS AT THE ATLANTIC BEACHES OF PALM
BEACH...BROWARD AND MIAMI DADE COUNTIES OVERNIGHT. WINDS SHOULD
SUBSIDE SOME LATE TONIGHT INTO TOMORROW MORNING, LEADING TO A
SLIGHTLY REDUCED RIP CURRENT RISK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN
PULL EVEN A STRONG SWIMMER FROM NEAR OR INSIDE THE SAND BAR INTO
DEEPER WATER. DUE TO THE LIFE THREATENING DANGERS THAT THESE
STRONG CURRENTS OF WATER POSE...SWIMMING IS NOT ADVISED.

IF YOU DO GO INTO THE WATERS...SWIM AT GUARDED BEACHES AND HEED
THE ADVICE OF THE BEACH PATROL. IF CAUGHT IN THE SEAWARD PULL OF
A RIP CURRENT DO NOT ATTEMPT TO MOVE DIRECTLY TOWARD SHORE.
INSTEAD...MOVE SIDEWAYS ACROSS THE RIP CURRENT UNTIL THE PULL
EASES.

AN ALTERNATE METHOD OF ESCAPE IS TO LET THE RIP CURRENT PULL YOU
SEAWARD 50 TO 100 YARDS...WHERE THE FORCE WEAKENS...AND THEN SWIM
TOWARD THE BEACH AT AN ANGLE AWAY FROM THE CURRENT.

$$

STRASSBERG

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this coastal flood statement went out at Dec 12, 12:44 AM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Dec 12, 12:44 AM EST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
1244 AM EST SAT DEC 12 2009

.AVIATION...TROF OF LOW PRES STALLED S OF AREA IN FLA STRAITS
WITH E COAST UNDER INTMT MVFR CIGS THRU 14Z WITH OCNL -RA. WNDS
ALG E COAST NE 10-15KT WITH GUST 20 KTS AT TIMES. AFT 14Z WINDS
SHIFT E TO ESE WITH VCTS PSBL AS STALLED BOUNDARY TO S MOVES N.
AT KAPF...ENE WND 10-12 KT WITH VFR CIG. AFT 14Z INTMT MVFR CIG
WITH VCSH THEN VCTS AFT 18Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  80  71  84  69 / 60 30 10 20
FORT LAUDERDALE  80  74  83  71 / 60 20 10 20
MIAMI            81  72  84  70 / 60 20 10 20
NAPLES           83  68  85  68 / 50 20 10 10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 7 AM EST SUNDAY FOR AMZ650-AMZ651-
     AMZ670-AMZ671.

GM...NONE.
&&

LONG TERM...54/BNB
SHORT TERM/AVIATION...15/JR
Hazardous weather outlook, Dec 11, 7:59 PM EST, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
759 PM EST FRI DEC 11 2009

FLZ063-066>075-168-172>174-121100-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
759 PM EST FRI DEC 11 2009

...MODERATE RISK OF RIP CURRENTS ATLANTIC COAST BEACHES...
...ISOLATED THUNDERSTORMS ATLANTIC COASTAL WATERS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

RIP CURRENTS: A NORTHEAST WIND AT 15 TO 20 KNOTS ALONG THE
ATLANTIC COAST BEACHES OF PALM BEACH, BROWARD AND MIAMI-DADE
COUNTIES WILL RESULT IN A MODERATE RISK OF RIP CURRENTS.

THUNDERSTORMS: A WEAK ALMOST STATIONARY FRONTAL BOUNDARY ACROSS
THE FLORIDA STRAITS WILL PRODUCE ISOLATED THUNDERSTORMS PRIMARILY
IN THE ATLANTIC COASTAL WATERS OF MIAMI-DADE COUNTY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

RIP CURRENTS WILL BE POSSIBLE AT THE ATLANTIC COAST BEACHES BOTH
SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI
WEBSITE AT WWW.WEATHER.GOV/MIAMI.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 4:32 PM ESTSpecial Marine WarningMFL33 min

Nearby

Coastal Flood Statements in Florida, 2009Every coastal flood statement in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.